Botox- Will it cause my eyes to droop?!

I have heard that getting Botox on my forehead or between the brows will lead to droopy eyes or eyelids... Is this true? I have been considering it but not if this is the case. I have heard it from friends and some celebrities have even stated that this happens. I know everyone is different but what's the likelihood of this happening?

Doctor Answers 20

Botox- Will it cause my eyes to droop?!

The short answer is: not necessarily. If droopy eyes happen to every patient every time, who in their right mind who want Botox? Yet in the right hands, the overwhelming majority of patients are happy and satisfied.

The long answer is that there are two kinds of potential drooping depending on what is treated specifically. When the horizontal forehead lines are treated, this potentially can weaken the muscle that raises the eyebrows enough that they stay in their relaxed position which may be lower than you are used to seeing them. For most patients this is not a problem but for patients that already brow drooping, I either don't recommend Botox on the forehead or use smaller doses to preserve some movement.

When the frown lines are treated, we inject Botox into the frown muscles which are above the inner part of the eyebrows. About 1% of time, a small amount of Botox will spread to the muscle that raise the upper lid. This can cause a temporary drooping of the upper lid (2-3 weeks) which can be treated with drops. To reduce the chance of that, we use the smallest effective dose of Botox in the area, avoid massaging or putting pressure on the area after treatment, avoid laying down flat for 4 hours...

Discuss these concerns with your doctor. Hope that helps.


Fresno Oculoplastic Surgeon
4.9 out of 5 stars 31 reviews

Yes, the eyelids can become droopy due to poor Botox injection technique.

Yes, the eyelids can become droopy due to poor Botox injection technique. However, the overwhelming majority of people who get Botox are satisfied with their results and do not experience drooping brows or lids. The key is to visit an experienced injector who knows the appropriate amount of Botox to inject as well as the correct locations to place it to avoid unwanted side effects and leave you with a refreshed, natural, wrinkle-free look.

Can Botox cause eye droop?

Botox injected to close to the brow can cause eye droop. This does not happen very often if you go to an experienced injector.

Talk to your provider prior to your treatment about your concerns. You can always start out more conservatively and come back for additional units.

Can Botox cause an eyelid droop?

Thank you for sharing your question. It is very unlikely for Botox to cause an eyelid droop or any problems when an experienced, board-certified doctor performs the injection. There are eyedrops which can lift the eyelid should it drop. See an Oculoplastic Surgeon for comprehensive evaluation and discussion of treatment plan.
Good luck,

Botox- Will it cause my eyes to droop?!

Thank you for your question. This can happen if too much is injected into your forehead or if the injection site is too close to your eyebrows. I would recommend seeing a physician injector for your Botox in order to minimize this risk. 

Regards 

Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 425 reviews

Botox done properly rarely causes eyes to droop

Botulinum toxins like Botox rarely cause eyelids or eyebrows to droop. When injected by an expert injector such as a dermatologist, the risk of drooping is incredibly low. Certain areas that are treated and in certain people, the risk can be higher, so make sure to go to a pro.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
4.9 out of 5 stars 44 reviews

Botox- Will it cause my eyes to droop?!

Hello Beckluv552,

Botox acts to weaken and immobilize the muscles that cause wrinkles.  Common areas where it is injected include the area between the eyes (the glabella or vertical 1s) and the forehead.  When injected too low on the forehead, there is a risk of causing a droopy eyebrow or eyelid.  To avoid this simple techniques can be employed.  For those patients who have a naturally low eyebrow and the forehead is always lifting up to help lift up their brow, Botox can lead to the eyebrow returning to its normal position.  In these patients, because they have a low eyebrow, can get the feeling that Botox dropped their eyebrow.  Simply evaluating you when you are at rest can help determine the resting position of your eyebrow.  If it is low then either avoiding injecting the forehead or injecting high on the forehead to improve some but not all of the forehead wrinkles can be employed.

To help minimize the risk of a bad outcome, I'd recommend you consult with a core physician injector (facial plastic surgeon, plastic surgeon, oculoplastic surgeon, or dermatologist).  

I hope this helps and good luck.   

William Marshall Guy, MD
The Woodlands Facial Plastic Surgeon
5.0 out of 5 stars 25 reviews

Will Botox cause your eyes to droop?

This is a good question and is one of the negative outcomes that could occur with Botox. Botox could travel to the muscle that support the eyelid paralyzing them resulting in a droopy eyelid or brow.  This outcome, though, is dependent on the site of injection, concentration, and volume injected along with post-procedure management (for example not putting pressure on the injection sites "pushing the Botox" into the wrong muscles around the eye). As with any procedure, negative outcomes are possible but are drastically reduced with proper technique. Botox is very effective and, when administered properly by a board certified surgeon, can give you great results. It is also important to give a complete medical history to make sure there are no contraindications to you receiving Botox.

Usually, patients who have not received Botox in the past can have "droopy" eyebrow for 2-3 weeks as the surrounding muscles get used to being paralyzed. This usually resolves and reduces in occurrence as you keep consistent with your injections over time. If Botox paralyzes the muscles supporting the eyelid and this begins to droop, eyedrops are available to help counteract this. You use the eyedrops for a few weeks after which the eyelid starts to function properly.

Definitely discuss your concerns with your physician. I am sure that they will answer all of your questions and will help you decide if Botox is the treatment for you. Good Luck and thank you for your question.

Pradeep Mohan, MD
Austin Plastic Surgeon
5.0 out of 5 stars 3 reviews

Botox and Eye Droop

A complication of Botox is that it can cause an eye to droop and can occur statistically.  Please consult a board certified dermatologist for a consultation to see if you are a good candidate.  Best, Dr. Green

Botox and Drooping Eyelids and Uneven Brows

Botox is good when used conservatively for these areas. I suggest you see an expert for a formal evaluation to see what is best.  Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.